Indications and contraindications Voltaren Rapid Tablets

This leaflet answers some common questions about Voltaren Rapid 25. It does not contain all the available information. It does not take the place of talking to your pharmacist or doctor. All medicines have risks and benefits. Your pharmacist or doctor will be able to advise you about the risks and benefits of taking Voltaren Rapid 25.

If you have any concerns about taking this medicine, ask your pharmacist or doctor. Keep this leaflet with the medicine. You may need to read it again.

Voltaren Rapid 25 relieves pain and reduces inflammation (swelling and redness). It can be used for:

  • The short-term treatment (up to 1 week) of painful conditions where swelling is a problem such as back or joint pain, dental pain, muscle strains or sprains and tendinitis (e.g. tennis elbow).
  • The relief of menstrual cramps (period pain).
  • The relief of migraine headaches. It may also relieve nausea and vomiting you sometimes experience when you have a migraine.

Voltaren Rapid 25 belongs to a family of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). These medicines can relieve the symptoms of pain and inflammation but they will not cure your condition.

Voltaren Rapid 25 is not addictive.

    Special precautions Voltaren Rapid Tablets

    When you must not take it

    Do not take Voltaren Rapid 25 if you have an allergy to:

    • diclofenac (the active ingredient in Voltaren Rapid 25) or any of the other ingredients listed at the end of this leaflet
    • other medicines containing diclofenac (e.g. Voltaren tablets or suppositories, Voltaren Emulgel, Voltaren Rapid 50 mg tablets)
    • aspirin
    • any other NSAID or anti-inflammatory medicines

    Many medicines used to treat headache, period pain and other aches and pains contain aspirin or NSAID medicines. If you are not sure if you are taking any of these medicines, ask your pharmacist. Symptoms of an allergic reaction to these medicines may include:

    • asthma, wheezing or shortness of breath
    • swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing
    • hives, itching or skin rash
    • fainting

    If you are allergic to aspirin or NSAID medicines and take Voltaren Rapid 25, these symptoms may be severe.

    Do not take Voltaren Rapid 25 if at the present time you have an ulcer (gastric or duodenal) or other stomach disorders, or bleeding from the stomach or bowel. If you take it, your stomach problem may become worse.

    Do not take Voltaren Rapid 25 if you have impaired kidney function or heart failure.

    Do not take Voltaren Rapid 25 if you are in the last 3 months of pregnancy.

    Do not take Voltaren Rapid 25 after the expiry date printed on the pack. It may have no effect at all, or worse, an entirely unexpected effect if you take it after the expiry date.

    Do not take Voltaren Rapid 25 if the foil seal over the tablets has been broken or shows signs of tampering. In that case, return it to your pharmacist.

    Do not give this medicine to a child under 14 years of age. Voltaren Rapid 25 is not recommended for use in children under 14 years of age, as there is not enough information on its use in children under that age.

    If you are not sure whether you should start taking Voltaren Rapid 25, talk to your pharmacist or doctor.

    Before you start to take it

    Tell your pharmacist or doctor if you are allergic to any other medicines, foods, dyes or preservatives. He/she will want to know if you are prone to allergies.

    Tell your pharmacist or doctor if, in the past, you have ever had:

    • ulcers (gastric or duodenal)
    • severe attacks of indigestion or other stomach trouble
    • diseases of the bowel (e.g. Crohn's disease, ulcerative colitis)
    • bleeding from your rectum (back passage)

    Tell your pharmacist or doctor if you have any of these health problems/medical conditions at the present time:

    • heart disease
    • kidney disease
    • liver disease
    • high blood pressure
    • a tendency to bleed or other blood problems such as anaemia
    • asthma

    Your pharmacist or doctor may want to take special precautions if you have any of these conditions.

    Tell your pharmacist or doctor if you have an infection at the present time. If you take Voltaren Rapid 25 while you have an infection, some of the signs of the infection may be hidden (pain, fever, swelling, redness). You may think, mistakenly, that you are better or that the infection is not serious.

    Tell your pharmacist or doctor if you are pregnant, intend to become pregnant, or are breast-feeding. Like most NSAID medicines, Voltaren Rapid 25 is not recommended to be used during pregnancy or when breast-feeding. Your pharmacist or doctor will discuss with you the benefits and risks of taking it.

    If you have not told your pharmacist or doctor about any of these things, tell him/her before you take Voltaren Rapid 25.

    Taking other medicines

    Tell your pharmacist or doctor if you are taking any other medicines, including any that you buy without a prescription from a pharmacy, supermarket or health food shop.

    Some medicines that are important to mention include:

    • diclofenac, aspirin, salicylates, other anti-inflammatory medicines or other medicines for pain relief
    • warfarin, a medicine used to stop blood clots
    • digoxin, a medicine for your heart
    • lithium, a medicine used to treat some types of depression
    • diuretics, also called fluid or water tablets
    • tablets used to treat diabetes
    • methotrexate, a medicine used to treat arthritis and some cancers
    • cyclosporin, a medicine used to suppress the immune system
    • certain antibiotics called quinolones

    Your pharmacist and doctor have more information on medicines to be careful with or avoid while taking Voltaren Rapid 25.

    Follow all directions given to you by your pharmacist or doctor carefully. These instructions may differ from the information contained in this leaflet.

    If you do not understand any of the instructions, ask your pharmacist or doctor for help.

    How much to take

    Voltaren Rapid 25 comes in tablets which contain 25 mg of the active ingredient, diclofenac potassium.

    For most painful conditions: The usual dose is 2 tablets initially, followed by either 1 or 2 tablets at 8 hourly intervals. In milder cases, as well as in children over 14 years old, 1 to 2 tablets initially, followed by 1 tablets at 8 hourly intervals, is usually enough.

    For menstrual pain (period pain): The usual dose is 2 to 4 tablets at the first sign of symptoms. You may take 2 tablets up to three times daily for the next few days as required.

    For migraine: The usual dose is 2 tablets at the first sign of a migraine attack. If the pain is not relieved within 2 hours, a further 2 tablets may be taken. After that dose you must wait at least 4 hours before taking any more Voltaren Rapid 25.

    Do not take more than 8 tablets in 24 hours, for relief of any of the above conditions.

    For migraine attacks, do not take more than 8 tablets even if you have more than one migraine attack within that 24 hour period.

    If symptoms persist or worsen, see your doctor to ensure that they are not due to a serious illness. The use of Voltaren Rapid 25 could mask potentially serious infections.

    How to take it

    Swallow the tablets with a full glass of liquid. They will work more quickly if you take them at least half an hour before meals or two hours after meals. But, if they upset your stomach, you can take them with food.

    Do not lie down for about 15 to 30 minutes after taking the tablets. This helps them reach your stomach quickly and prevents throat irritation, which could lead to problems with swallowing.

    How long to take it

    Do not take Voltaren Rapid 25 for more than a few days at a time or for longer than your pharmacist or doctor has told you to. It is usually taken for a short time only. For menstrual cramps (period pain), the tablets are usually taken during each period as soon as cramps begin and continued for a few days until the pain goes away.

    If you forget to take it

    If it is almost time for your next dose (e.g. within 2 or 3 hours), skip the dose you missed and take the next dose when you are meant to.

    Otherwise, take it as soon as you remember, and then go back to taking it as you would normally.

    Do not take a double dose to make up for the one that you missed.

    If you are not sure what to do, ask your pharmacist or doctor.

    If you have trouble remembering when to take your medicine, ask your pharmacist for some hints.

    If you take too much (Overdose)

    Immediately telephone your doctor or Poisons Information Centre (telephone 13 11 26), or go to Accident and Emergency at your nearest hospital if you think that you or anyone else may have taken too much Voltaren Rapid 25. Do this even if there are no signs of discomfort or poisoning. Keep the telephone numbers for these places handy.

    Things you must do

    If you become pregnant while taking Voltaren Rapid 25, tell your pharmacist or doctor immediately. He/she can discuss with you the risks of using it while you are pregnant.

    If you are about to be started on any new medicine, remind your pharmacist and doctor that you are taking Voltaren Rapid 25.

    Take Voltaren Rapid 25 exactly as directed by your pharmacist or doctor. If you do not follow these instructions, your condition may not improve or you may have unwanted side effects.

    If, for any reason, you have not taken your medicine exactly as directed or as described in this leaflet, tell your pharmacist or doctor. Otherwise, he/she may think that it was not effective and change your treatment unnecessarily.

    If you feel the medicine is not helping, tell your pharmacist or doctor. This will help him/her to determine the best treatment for you.

    If you are going to have surgery, make sure the surgeon and the anaesthetist know that you are taking Voltaren Rapid 25. NSAID medicines can slow down blood clotting.

    If you get an infection while taking Voltaren Rapid 25, tell your doctor. This medicine may hide some of the signs of an infection (pain, fever, swelling, redness). You may think, mistakenly, that you are better or that the infection is not serious.

    Tell any other doctor, dentist or pharmacist who treats you that you are taking Voltaren Rapid 25.

    Things you must not do

    Do not take any medicines used to treat arthritis while you are taking Voltaren Rapid 25 without first telling your doctor or pharmacist.

    This includes:

    • aspirin (also called ASA or acetylsalicylic acid)
    • other salicylates
    • other forms of Voltaren or Voltaren Rapid
    • any other NSAID medicine

    If you take these medicines together with Voltaren Rapid 25, they may cause unwanted effects. If you need to take something for headache or fever, it is usually okay to take paracetamol. If you are not sure, ask your pharmacist or doctor.

    Do not use Voltaren Rapid 25 to treat any other complaints, unless your pharmacist or doctor says you can.

    Do not give this medicine to anyone else, even if their condition seems to be similar to yours.

    Things to be careful of

    Be careful driving, operating machinery or doing jobs that require you to be alert until you know how Voltaren Rapid 25 affects you. As with other NSAID medicines, Voltaren Rapid 25 may cause dizziness, drowsiness or blurred vision in some people. If you have any of these symptoms, do not drive or do anything else that could be dangerous.

    Storage

    Keep your tablets in the original container until it is time to take them.

    Store the tablets in a cool dry place where the temperature stays below 30°C.

    Do not store Voltaren Rapid 25 or any other medicine in the bathroom or near a sink.

    Do not leave it in the car or on windowsills.

    Heat and dampness can destroy some medicines. Voltaren Rapid 25 will keep well if it is cool and dry.

    Keep the medicine where children cannot reach it. A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

    Disposal

    If your pharmacist or doctor tells you to stop taking Voltaren Rapid 25 or you find that it has passed the expiry date, ask your pharmacist what to do with any medicine you have left over.

    Adverse and side effects Voltaren Rapid Tablets

    Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking Voltaren Rapid 25. This medicine helps most people, but it may have unwanted side effects in a few people. All medicines have side effects. Sometimes they are serious, most of the time they are not. You may need medical treatment if you get some of the side effects.

    If you are over 65 years old, you should be especially careful while taking this medicine. Report any side effects promptly to your pharmacist or doctor. As people grow older, they are more likely to get side effects from medicines.

    Do not be alarmed by this list of possible side effects. You may not experience any of them. Ask your pharmacist or doctor to answer any questions you may have.

    Tell your pharmacist or doctor if you notice any of the following and they worry you:

    • stomach upset including nausea (feeling sick), vomiting, heartburn, indigestion, cramps
    • loss of appetite
    • constipation, diarrhoea, pain in the stomach, wind
    • dizziness, light headedness
    • drowsiness, sleepiness, disorientation
    • buzzing or ringing in the ears
    • change in mood, for example, feeling depressed, anxious or irritable
    • trembling, sleeplessness, nightmares
    • headache
    • sore mouth or tongue
    • hair loss or thinning
    • altered taste sensation

    Tell your doctor and pharmacist immediately if you notice any of the following:

    • severe pain or tenderness in the stomach
    • signs of frequent or worrying infections such as fever, severe chills, sore throat or mouth ulcers
    • bleeding or bruising more easily than normal; reddish or purplish blotches under the skin
    • signs of anaemia such as tiredness, being short of breath, looking pale
    • a change in the colour of urine passed, blood in the urine
    • a change in the amount or frequency of urine passed, burning feeling when passing urine
    • signs of a liver problem such as tiredness, lack of energy, itching of the skin, yellowing of the skin and eyes, pain in the abdomen
    • unusual weight gain, swelling of ankles or legs
    • symptoms of sunburn (such as redness, itching, swelling, blistering) which may occur more quickly than normal
    • eye problems such as blurred or double vision
    • severe dizziness, spinning sensation
    • severe or persistent headache
    • tingling or numbness of the hands or feet
    • fast or irregular heart beat, also called palpitations
    • difficulty hearing

    These are serious side effects. You may need urgent medical attention. Serious side effects are rare.

    If any of the following happen, STOP taking Voltaren Rapid 25 and tell your doctor immediately or go to Accident and Emergency at your nearest hospital:

    • vomiting blood or material that looks like coffee grounds
    • bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea
    • swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing
    • asthma, wheezing, shortness of breath
    • sudden or severe itching, skin rash or hives
    • fainting or seizures (fits)
    • pain or tightness in the chest

    These are very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are rare.

    Tell your pharmacist or doctor if you notice anything else that is making you feel unwell. Other side effects not listed above may happen in some people.

    Presentation Voltaren Rapid Tablets

    Voltaren Rapid Tablets

    What it looks like

    Pale red sugar-coated tablets marked in brown with "CG" on one side and "DD" on the other side; blister packs of 10, 20 or 30 tablets.

    Ingredients

    Voltaren Rapid 25 tablets contain 25 mg diclofenac potassium as the active ingredient. They also contain:

    • silica colloidal anhydrous
    • calcium phosphate
    • magnesium stearate
    • starch - maize
    • povidone
    • sodium starch glycollate
    • cellulose - microcrystalline
    • iron oxide red CI77491
    • macrogol 8000
    • sucrose
    • talc - purified
    • titanium dioxide

    The ink used to print the tablets also contains the dyes:

    • iron oxide yellow CI77492
    • iron oxide black CI77499

    Sponsor

    Novartis Consumer Health Australasia Pty Ltd
    ABN 46 004 535 513
    327-333 Police Road
    Mulgrave VIC 3170
    Australia

    NZ Office: Auckland, New Zealand
    Phone
    AUS: 1800 069 643
    NZ: 0800 700 222

    ® Registered Trademark

    This leaflet was last revised in January 2006

    Australian Registration Number
    AUST R 42942

    Do you have a question about Voltaren Rapid Tablets?

    • Ask thousands of Doctoralia's experts for free.
    • The experts will answer your question.

    Your question will be published anonymously

    • Your question will be published anonymously
    • Make it one, clear, medical question
    • Be brief
    • This service doesn´t replace a consultation with a medical professional. If you have a problem or emergency, go to a doctor or an emergency room.
    • Questions about a specific case or second opinion requests will not be allowed.